Oklahoma, 2011Damaging Wind in Oklahoma, June 23, 2011
June 23, 2011 · NWS OUN · 1 event in 1 county or zone
A warm front located over the northern third of Oklahoma became the focus for thunderstorms late in the afternoon. Although most of the storms remained below severe levels, with 50 mph winds and pea-size hail, a couple of storms over Dewey county briefly became severe with winds near 60 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front located over the northern third of Oklahoma became the focus for thunderstorms late in the afternoon. Although most of the storms remained below severe levels, with 50 mph winds and pea-size hail, a couple of storms over Dewey county briefly became severe with winds near 60 mph. No damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 23, 7:54 PM CST, 9 minutes earlier.
Area forecast discussion, Jun 23, 7:54 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
854 PM CDT THU JUN 23 2011
.DISCUSSION...
A FEW SHOWERS AND THUNDERSTORMS FORMED OVER NORTHWEST OKLAHOMA
LATE THIS AFTERNOON...AND CONTINUE TO DRIFT SOUTHEAST WITH THE
PREVAILING FLOW ALOFT...AND ALONG THE SOUTHWEST PERIPHERY OF
STRONGER CONVECTIVE INHIBITION. THESE STORMS WILL PROBABLY PERSIST
THROUGH THE EVENING...ALTHOUGH THEIR OVERALL INTENSITY IS EXPECTED
TO DECREASE. HOWEVER...DUE TO WIDE TEMPERATURE-DEW POINT
SPREADS...STRONG WINDS WILL REMAIN A CONCERN UNTIL THE STORMS ARE
COMPLETELY DISSIPATED. SOME ADJUSTMENTS HAVE BEEN MADE TO POP AND
WEATHER GRIDS TO ACCOUNT FOR THESE STORMS.
DUE TO SEVERAL MAJOR WILDFIRES THIS EVENING...PLUS A FORECAST OF
VERY LOW HUMIDITIES/HIGH TEMPERATURES/MODERATE WINDS FOR
TOMORROW...WE ARE CHANGING THE FIRE WEATHER WATCH FOR TOMORROW
INTO A RED FLAG WARNING...WITH A ONE HOUR EARLIER STARTING TIME.
&&
.PREV DISCUSSION... /ISSUED 320 PM CDT THU JUN 23 2011/
DISCUSSION...
HIGH-BASED SHOWERS AND STORMS WILL SLIDE ACROSS SOUTHERN KANSAS
AND NORTHERN OKLAHOMA THIS MORNING. THE SHORT-TERM MODELS
/INCLUDING THE LOCAL WRF AND HRRR/ CONSISTENTLY SHOW A SIGNAL OF
ISOLATED SHOWER/STORMS ACROSS NORTHERN AND CENTRAL OKLAHOMA THIS
EVENING SO WILL MAINTAIN 20-30 PERCENT POPS. WITH THE LARGE
DEWPOINT DEPRESSION AND EXPECTED HIGH BASES... ANY SHOWERS AND
STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING GUSTY AND
POTENTIALLY STRONG WINDS.
ATTENTION THEN SHIFTS TO THE HEAT REBUILDING ACROSS THE AREA AND
RELATED FIRE WEATHER CONCERNS. CONDITIONS ARE EXPECTED TO REACH
RED FLAG CRITERIA TOMORROW AFTERNOON IN THE WEST WITH WIND SPEEDS
SLIGHTLY HIGHER THAN TODAY... THEREFORE WILL ISSUE A FIRE WEATHER
WATCH IN THE WEST FOR TOMORROW. THE FIRE WEATHER CONCERNS WILL
PERSIST INTO EARLY NEXT WEEK WITH WARMING TREND AND CONTINUED
DROUGHT CONDITIONS.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 72 99 75 98 / 30 10 10 10
HOBART OK 75 104 77 104 / 10 10 10 10
WICHITA FALLS TX 76 104 81 105 / 0 0 0 0
GAGE OK 69 102 69 101 / 20 10 10 10
PONCA CITY OK 68 96 76 97 / 30 10 10 10
DURANT OK 73 95 76 95 / 10 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING FROM NOON TO 9 PM CDT FRIDAY FOR OKZ004>006-
009>011-014>016-021-022-033>038.
TX...RED FLAG WARNING FROM NOON TO 9 PM CDT FRIDAY FOR TXZ083>090.
&&
23/09Hazardous weather outlook, Jun 23, 10:50 AM CST, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT THU JUN 23 2011
OKZ004>048-050>052-TXZ083>090-241000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT THU JUN 23 2011
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
ISOLATED SEVERE STORMS ARE POSSIBLE IN NORTHERN AND CENTRAL OKLAHOMA
THIS AFTERNOON AND EVENING.
DISCUSSION...
A WARM FRONT WILL REMAIN DRAPED ACROSS NORTHERN OKLAHOMA THIS
AFTERNOON...ROUGHLY FROM STROUD TO OKEENE TO WOODWARD. MOISTURE AND
WEAK INSTABILITY AT HIGHER LEVELS OF THE ATMOSPHERE WILL MAINTAIN A
FEW THUNDERSTORMS IN NORTHWEST OKLAHOMA EARLY THIS AFTERNOON. THESE
STORMS WILL PRODUCE OCCASIONAL CLOUD TO GROUND LIGHTNING AND WIND
GUSTS APPROACH 40 MPH.
BY LATE AFTERNOON...BROAD SCALE LIFTING WILL REMAIN JUST STRONG
ENOUGH...WHEN COMBINED WITH HOT TEMPERATURES...TO YIELD SOME
STRONGER THUNDERSTORMS. WIDELY SCATTERED STORMS MAY DEVELOP NEAR THE
WARM FRONT...BUT ALSO ALONG THE HIGHER TERRAIN OF FAR WESTERN
OKLAHOMA. WIND SHEAR IS FAVORABLE FOR ORGANIZED STORMS...BUT DRY LOW
LEVEL AIR WILL MINIMIZE INSTABILITY. THE RESULT WILL BE
THUNDERSTORMS WITH VERY HIGH CLOUD BASES...CAPABLE OF PRODUCING
LOCALLY DAMAGING WINDS. MARGINALLY SEVERE HAIL AROUND QUARTER SIZE
IS ALSO POSSIBLE.
DURING THE EVENING...A WARM MID LEVEL CAP WILL EXPAND EAST TOWARD
INTERSTATE 35. THE POTENTIAL FOR NEW THUNDERSTORM DEVELOPMENT WILL
BE CONFINED TO THE EAST OF THE DEVELOPING CAP...MAINLY OVER NORTH
CENTRAL OKLAHOMA. THE THREAT OF SEVERE WEATHER WILL LIKELY END BY
MIDNIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY JUN 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
ALTHOUGH SURFACE WINDS WILL NOT BE ESPECIALLY STRONG TODAY...THE
PRESENCE OF HOT AND VERY DRY AIR WILL LEAD TO ELEVATED WILDFIRE
POTENTIAL THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL GENERALLY REMAIN VERY LOW FROM FRIDAY
THROUGH THE MIDDLE OF NEXT WEEK. THE HIGHEST CHANCE...AROUND 20
PERCENT...IS FORECAST OVER NORTHERN OKLAHOMA MONDAY NIGHT.
OTHER HAZARDOUS WEATHER...
100 DEGREE HEAT WILL PREVAIL EACH AFTERNOON OVER WESTERN NORTH TEXAS
AND MUCH OF WESTERN OKLAHOMA. HIGHS ALSO REACH 100 OR HIGHER OVER A
LARGER PART OF CENTRAL AND EASTERN OKLAHOMA BY MONDAY. SOME AREAS
WILL LIKELY EXPERIENCE AFTERNOON TEMPERATURES OR HEAT INDICES OF 105
TO 110 DEGREES BY NEXT WEEK. THE PERSISTENT AND PROLONGED HEAT MAY
LEAD TO A SIGNIFICANT INCREASE IN THE POTENTIAL FOR HEAT-RELATED
ILLNESSES.
AT THE SAME TIME...THE POTENTIAL FOR WILDFIRES WILL REMAIN VERY
HIGH...ESPECIALLY IN THE WEST.
BURKEIn the hours before
Special weather statement, Jun 23, 4:38 PM CST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
538 PM CDT THU JUN 23 2011
OKZ004-009-010-232300-
WOODWARD OK-HARPER OK-ELLIS OK-
538 PM CDT THU JUN 23 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...HARPER AND WOODWARD
COUNTIES.
AT 539 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
MAY...MOVING SOUTHEAST AT 30 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3663 9936 3645 9946 3661 9984 3675 9971
WR
Special weather statement, Jun 23, 5:56 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
656 PM CDT THU JUN 23 2011
OKZ004-009-240015-
HARPER OK-ELLIS OK-
656 PM CDT THU JUN 23 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES.
AT 656 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3
MILES NORTHEAST OF BUFFALO TO 6 MILES NORTH OF CATESBY...MOVING EAST
AT 30 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3680 9930 3664 9966 3641 9963 3650 10002
3661 10001 3677 9990 3693 9958
WRSpecial weather statement, Jun 23, 6:35 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
735 PM CDT THU JUN 23 2011
OKZ004-009-240100-
HARPER OK-ELLIS OK-
735 PM CDT THU JUN 23 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES.
AT 735 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
MAY...MOVING SOUTHEAST AT 30 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3653 9986 3659 9983 3669 9978 3662 9953
3659 9955 3659 9960 3653 9960 3641 9968
3652 9987
WRSpecial weather statement, Jun 23, 6:47 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
747 PM CDT THU JUN 23 2011
OKZ009-010-240115-
WOODWARD OK-ELLIS OK-
747 PM CDT THU JUN 23 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND WOODWARD COUNTIES.
AT 747 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF FORT SUPPLY...MOVING SOUTHEAST AT 35 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
LAT...LON 3660 9967 3660 9959 3645 9920 3626 9933
3646 9976
WRSpecial weather statement, Jun 23, 7:24 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
824 PM CDT THU JUN 23 2011
OKZ010-011-015-240200-
DEWEY OK-WOODWARD OK-MAJOR OK-
824 PM CDT THU JUN 23 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR DEWEY...MAJOR AND WOODWARD
COUNTIES.
AT 824 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED FROM 12
MILES NORTHWEST OF SHARON TO TALOGA...MOVING SOUTHEAST AT 35 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 55 MPH...
LAT...LON 3591 9866 3596 9913 3644 9954 3631 9886
WR
Local storm report, Jun 23, 8:00 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
900 PM CDT THU JUN 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND GST 3 N PUTNAM 35.90N 98.97W
06/23/2011 M57 MPH DEWEY OK MESONET
&&
DWThunderstorm Wind, Dewey
- When
- June 23, 8:03 PM CST
- Where
- Dewey County, 2 mi S of Putnam
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.831, -98.970
The Mesonet site located 3 miles north of Putnam also gusted to 57 mph at 1950 cst.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Connecticut, June 23, 20111 death · 2 injured · $8,000 · 1 event
- Tornadoes and Flash Flooding in Tennessee, June 23 to 24, 2011$185,000 · EF1 · 13 events
- Flooding in Utah, June 23 to 30, 2011$470,000 · 5 events
- Hail and Damaging Winds in South Carolina, June 23, 2011$64,000 · 1.25 in hail · 20 events
- Flash Flooding and Damaging Wind in New York, June 23, 2011$111,000 · 50 kt wind · 3 events
- Flooding in Illinois, June 23 to 30, 2011$70,000 · 6 events
- Hail and Damaging Winds in Kentucky, June 23, 2011$68,000 · 1 in hail · 5 events
- Hail and Damaging Winds in West Virginia, June 23, 2011$52,000 · 70 kt wind · 6 events
- Hail and Damaging Winds in North Carolina, June 23, 2011$46,000 · 1 in hail · 8 events
- Damaging Winds in Kentucky, June 23, 2011$58,000 · 55 kt wind · 2 events
- Damaging Winds in Ohio, June 23, 2011$25,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in North Carolina, June 23, 20111 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324997.